Summary Safety Review - Direct-acting antivirals - Assessing the potential risk of abnormal blood sugar levels (dysglycemia)
A Summary Safety Review complements other safety related information to help Canadians make informed decisions about their use of health products. Each summary outlines what was assessed in Health Canada’s review, what was found and what action was taken by Health Canada, if any.
Direct-acting antivirals (DAAs)
Potential Safety Issue
Abnormal blood sugar levels (dysglycemia)
Use in Canada
- DAAs are prescription drugs authorized for sale in Canada to treat chronic HCV infection. Chronic HCV infection is a serious condition that can result in decreased liver function, serious scarring of the liver (cirrhosis), or liver cancer (hepatocellular carcinoma).
- This review included the following products available in Canada: Daklinza (daclatasvir), Sovaldi (sofosbuvir), Harvoni (sofosbuvir, ledipasvir), Epclusa (sofosbuvir, velpatasvir), Vosevi (sofosbuvir, velpatasvir, voxilaprevir), Zepatier (grazoprevir, elbasvir) and Maviret (glecaprevir, pibrentasvir). These products may either contain a single DAA or multiple DAAs together.
- The first DAA was authorized for sale in Canada in 2013.
- Overall, an estimated total of 140,000 prescriptions for DAAs were dispensed in 2018.
Safety Review Findings
- At the time of the review, the Canadian Product Information for Daklinza (daclatasvir) already included the risk of dysglycemia in diabetic patients. Additionally, the Canadian Product Safety Information of sofosbuvir-containing products recommended the close monitoring of blood glucose levels in diabetic patients and suggested that the dose of diabetes medications may need to be adjusted during treatment.
- Until February 20, 2019, Health Canada had received 564 Canadian cases reporting either hypoglycemia, hyperglycemia and/or new onset diabetes with the use of DAAs. Of these reportsa, 538 reports were excluded mainly for lack of information or because they were duplicates. Twenty-six (26) cases were retained. Health Canada also reviewed the scientific literature and found 10 additional international cases. Among a total of 36 case reports assessed,
- 24 case reports were related to hyperglycemia/new onset diabetes, 8 were related to hypoglycemia/improvement in diabetes, and 4 were reported as other [1 case reported blood sugars as abnormal, 2 cases reported loss of blood sugar control and 1 case reported both increased (hyperglycemia) and decreased (hypoglycemia) blood sugar levels]. One (1) case of hyperglycemia also reported death.
- 2 case reports were assessed twice because one case reported the use of 2 DAAs initiated at different times. The events of hyperglycemia and death were both assessed for a cause-and-effect relationship (causality).
- 27 (including the reported death) were found to be possibly linked with the use of a DAA, 3 cases were unlikely to be linked to DAA use, and 8 cases could not be assessed due to insufficient information.
- A search in VigiBaseb, the World Health Organization's Adverse Drug Reaction Database, found 735 cases related to dysglycemia reported in patients treated with DAAs. Given that chronic HCV can itself be linked with glucose disorders and that the VigiBase case reports contained limited information, the data could not be used to confirm or rule out a link between the use of DAAs and dysglycemia-related events.
- This safety review also looked at information from 26 published studies in the scientific literature. There were a small number of reports of hypoglycemic events in the studies reviewed; no events related to hyperglycemia were reported. Diabetic patients were more vulnerable to the adverse reaction of hypoglycemia. In conclusion, the literature reviewed supports the finding that DAA treatment is associated with the improvement of glucose metabolism. Monitoring of blood sugar levels during treatment is advised.
- A decrease in the dosage or the use of diabetes medications may be required in order to prevent the occurrence of symptoms or signs of hypoglycemia.
- The review of the literature identified biological mechanisms to explain how DAAs could lead to hypoglycemia in diabetic patients. There was no clear process explaining how DAAs could promote the development of hyperglycemia or new-onset diabetes.
Conclusions and actions
- Health Canada's review has concluded that there is a link between the use of DAAs and the risk of dysglycemia. There have been reported cases of hyperglycemia/new onset diabetes in patients being treated with DAAs. However, there is stronger evidence that supports the development of hypoglycemia in diabetic patients treated with DAAs who experience high insulin sensitivity and a decreased need of diabetes medications.
- Health Canada is working with the manufacturers to update the Canadian product safety information on DAA to inform about the risk of dysglycemia in diabetic patients.
- Health Canada will continue to monitor safety information involving DAAs and dysglycemia, as it does for all health products on the Canadian market, to identify and assess potential harms. Health Canada will take appropriate and timely action if and when any new health risks are identified.
The analysis that contributed to this safety review included scientific and medical literature, Canadian and international information, in addition to what is known about the use of these medications both in Canada and internationally.
For additional information, contact the Marketed Health Products Directorate.
- Greenberg PD, Rosman AS, Eldeiry LS, Naqvi Z, Bräu N. Decline in haemoglobin A1c values in diabetic patients receiving interferon-alpha and ribavirin for chronic hepatitis C. J Viral Hepat. 2006 Sep;13(9):613-617.
- Canadian reports can be accessed through the Canada Vigilance Online Database.
- VigiBase is the WHO global database of individual case safety reports. This information comes from a variety of sources, and the likelihood that the suspected adverse reaction is drug-related is not the same in all cases. This information does not represent the opinion of the World Health Organization.